Some medications that control blood pressure and cholesterol, when combined with other medications, can increase the risk of undesirable drug interactions.
“Diabetes promotes both the development and adverse impact of cardiovascular disease risk factors (e.g. hypertension, dyslipidemia, renal dysfunction) and as a consequence, accelerates cardiovascular age. Persons with diabetes generally have a cardiovascular age of 10-15 years in advance of their chronological age.”
This key message from the 2018 Clinical Practice Guidelines for Prevention and Management of Diabetes in Canada brings the importance of controlling blood pressure and cholesterol in people with diabetes to the forefront.
Let’s examine what blood pressure and cholesterol medications can possibly cause undesirable drug interactions, and what can be done to manage them.
Medications that lower blood pressure
ACE inhibitors and angiotensin II receptor blockers (ARBs)
- When these medications are taken with potassium supplements, a diet high in potassium, or medications that increase potassium levels (for example, potassium sparing diuretics such as amiloride, triamterene or spironolactone), potassium in the body may rise to a level that can be harmful to the heart.
- When taken with lithium (a medication used to treat manic-depressive order), the level of lithium may become too high in the body (this is called lithium toxicity).
- The metabolism of some ACE inhibitors and ARBs may be affected when combined with certain medications, making them less effective in some situations and more effective in others. For example, adding paroxetine (an antidepressant) to captopril can increase the blood pressure lowering effect of captopril; conversely, when phenytoin (a seizure medication) is taken with losartan, the blood pressure lowering effect is reduced.
What to do
If your healthcare team suspects that your potassium levels may change as a result of a combination of medications, they should check your potassium levels at the start of therapy with ACE inhibitors or ARBs, and at regular intervals .
For people who are taking lithium, their body’s lithium levels should be monitored when ACE inhibitor or ARB medications are started, and then rechecked regularly, to ensure that there is no lithium toxicity.
Your blood pressure levels should also be monitored if your healthcare team has added a new medication that may impact the effectiveness of your blood pressuring lowering medication. This is done so that the dose of medication can be adjusted in a timely manner, if needed.
Calcium channel blockers
- When diltiazem or verapamil is combined with beta blockers, the heart rate may be over suppressed, increasing the risk of heart block.
- When diltiazem or verapamil is combined with selected statins (see section on statins) a more pronounced effect on cholesterol lowering and/or more adverse effects may be apparent.
What to do
Your heart rate should be monitored if a beta blocker is added to either diltiazem or verapamil (and vice versa). If you notice your heart rate decreases to below 60 beats per minute, contact your physician; you may need a medication adjustment.
If side effects from statins become more apparent with the combination, your healthcare team will consider lowering the dose of your statin medication.
- Two types of diuretics are commonly used to lower blood pressure: thiazide (e.g. hydrochlorothiazide) and loop diuretics (e.g. furosemide). Both of these types of medications can lower potassium levels in the body, causing muscle weakness in mild cases and altered heart function if severe.
- Thiazide diuretics such as hydrochlorothiazide may worsen blood glucose control when the dose is higher than 25 mg per day; it can also worsen pre-existing gout and increase serum lithium levels.
What to do
For changes in potassium or lithium levels, see the suggestions under “medications that lower blood pressure.”
To see whether these drugs have any effect on your blood glucose control, you should perform more frequent home blood glucose monitoring. If you notice changes in your blood glucose levels, contact your healthcare team so that they can adjust the dose of your medication in a timely manner.
If you have gout and it worsens after starting the thiazide diuretic, your healthcare team should consider prescribing a different medication for you.
For people taking lithium, your serum levels of lithium should be monitored when a thiazide diuretic is started, and rechecked at regular intervals to ensure that lithium toxicity does not occur.
To learn more about medications for high blood pressure read my previous blog.
Medications that lower cholesterol levels
- Gemfibrozil, one of the fibrates that is used for lowering cholesterol, has a strong potential of altering the metabolism of other medications. When combined with certain medications for diabetes such as sulfonylureas, repaglinide, pioglitazone and rosiglitazone, it can make them more powerful in lowering blood glucose.
- When gemfibrozil is combined with selected ARB’s (losartan or irbesartan), it can heighten the blood pressure lowering effect. This is also the case with warfarin, and its effect on blood thinning.
Learn more about Type 2 oral medications here.
What to do
For impact on blood glucose or blood pressure control, more frequent monitoring helps to identify significant changes and prepare for a dose adjustment, if necessary.
For impact on blood thinning, your INR monitoring should be increased to detect the trend and then adjust the dose, if necessary.
- Some statins – such as lovastatin, simvastatin and atorvastatin – are more likely to interact with other medications, including some antibiotics and antifungal medications, amiodarone and calcium channel blockers (for example, diltiazem and verapamil). The drug interaction may result in adverse effects that can range from mild muscle aches to a severe breakdown of the muscles (this is called rhabdomyolysis).
What to do
When a new medication is added to a statin, watch for changes in your body, such as an increase in muscle aches or weakness in your arms and legs. If any of these changes continue, contact your healthcare team to assess whether your statin dose should be reduced. If you notice that the colour of your urine has darkened to brown or black, it is very likely that your statin dose is too high, and you should contact your healthcare team immediately.
People with diabetes often need to take multiple medications to stay as healthy as possible. Knowing when to step up monitoring so that timely adjustments can be made to current medications is an effective strategy to minimize adverse effects from drug interactions.
For further information about drug interactions, click here.
To learn about medications that may worsen diabetes control, click here.